Missouri, 2022

Hail and Damaging Winds in Missouri, March 5, 2022

March 5, 2022 · NWS EAX · 25 events in 18 counties and zones

On the evening of March 5, strong storms moved through the area, bringing scattered instances of severe hail and strong wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of March 5, strong storms moved through the area, bringing scattered instances of severe hail and strong wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 5, 12:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 5, 12:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1200 PM CST Sat Mar 5 2022

.Update...
Issued at 1154 AM CST SAT MAR 5 2022

Satellite imagery shows an area of clearing across eastern Kansas
gradually working its way north and eastward. Isolated showers
and thunderstorms continue across a boundary extending from NW MO
south along the MO/KS state line. CAMs continue to show an area of
instability ahead of a moisture boundary across central KS with a
cold front lagging behind in western KS. These features are
expected to move through the region this afternoon and evening.
Shower and thunderstorm potential remains largely unchanged to
this morning's forecasts. Far northern MO (north of US-36)
remains the most favorable area for strong to severe storms with
the expected hazards being strong winds and hail. An isolated
tornado also cannot be ruled out. Scattered thunderstorms with
gusty winds and sub-severe hail are anticipated south of US36
extending through W MO and E KS.

&&

.Discussion...
Issued at 347 AM CST SAT MAR 5 2022

Key Messages...

- Warm and windy today. Highs in the lower 70s and sustained winds
  20 to 25 mph with gusts 35 to 40 mph.

- A handful of strong to severe thunderstorms are possible this
  afternoon and evening ahead of an approaching cold front. Best
  chances will reside across northern Missouri.

- There is a risk of damaging hail and wind gusts with the
  strongest storms this afternoon and evening. There is also a
  risk of a tornado or two in far north central Missouri.

- Rain and a wintry mix are possible Sunday night into Monday. In
  general, very minor impacts to travel are expected at this
  time.

Detailed Discussion...

Through this morning, continue to observe a weak cluster of
thunderstorms moving northeast across northern Kansas into Nebraska.
This activity resides within the warm sector, ahead of the surface
low lifting east - northeast into western Kansas this morning.
Through sunrise, some of this activity will likely clip far
northwest Missouri. Through midday, as the open 500mb short wave
lifts northeast across the Sandhills, the associated surface low
will eject into the northeastern Kansas. Ahead of this feature,
strong warm air advection will persist, with elevated south winds
across the region, gusting 35 to 40 mph at times. Temperatures
will push the lower 70s for highs. Fire weather concerns will be
greatest to the west of the MO/KS border, where influence from the
low level jet will combine with stout dry air advection from the
southwest just ahead of the surface front associated with the
deepening surface cyclone. Minimum RH values will plummet into
the mid teens just ahead of the front for a 2 to 3 hour window
through mid afternoon. The good news for those generally east of
the MO/KS border will be minimum RH values will remain relatively
modest, as WAA transports mid-50s to 60s dew points ahead of the
surface boundary. However, with warm and windy conditions,
elevated fire weather concerns will exist, especially with the
abrupt wind shift from south-southeast to west and northwest
behind the frontal passage.

Into the mid to late afternoon, the stout surface low will continue
to lift across the Platte Purchase into southwestern Iowa. Most
flavors of short range CAMs continue to suggest some warm sector
convection well ahead of the surface front, over north central
Missouri, with ample support from the low level jet and modest lapse
rates. Some of this activity could result in isolated hail and wind.
Towards 4 to 6 PM CST, latest guidance this morning continues to
lean toward more robust initiation along the frontal boundary as it
approaches and just moves east of the I-35 corridor from southern
Iowa towards eastern side of the KC Metro. No need to re-hash the
synoptic and general details of SPC's Mr. Kerr and Mr. Wendt's Day
One Outlook. Overall, anticipate an increasing low level jet,
supported by the upper jet streak, with forecast soundings
suggesting destabilization around 6 PM CST. More discrete storms can
be expected nearer the low center in southern Iowa to near the MO/IA
border early in the evening. Farther down the boundary, within the
ribbon of 800 to 1000 J/Kg of CAPE, shear orientation what it is,
would promote a broken line of convection with some more robust
updrafts embedded within the line. Overall, the strongest storms
will be capable of damaging hail, up to quarters or half dollars and
damaging wind gusts. The risk of a tornado or two would likely
reside in southern Iowa and far northern Missouri where veering
winds off the surface are more pronounced, and well depicted by the
right turning hodographs from model soundings across the north. For
the KC Metro, the risk of storms looks to be short lived, around
initiation time and more than likely only for the eastern side of
the Metro area. Storms will be quick to shift east through sunset.
Ongoing convection is expected to take on more of a linear structure
as they progress eastward toward midnight.

Beyond today, an additional open short wave trough will lift east
and northeast toward and across the region Sunday into Monday. This
short wave taking a more shallow track, will skirt right across the
region. In response, this means winter precip is on the table given
colder air funnels in across the region. In short, broad ascent
ahead of the system will promote rain across most of the region
Sunday evening, with colder air funneling in from the north through
the early morning to bring some wintry mix to the area. Snow amounts
would be very minor, but some slick spots may exist across the
region for the Monday morning Commute.

After a brief window of much cooler temperatures Monday, conditions
will warm up slightly through the end of the week. For Friday into
the weekend, a broad surface front will sink southward with an
additional chance of wintry precip to the region.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1139 AM CST SAT MAR 5 2022

MVFR conditions are anticipated for a majority of the period.
Some isolated showers and thunderstorms are expected in the area
for the next hour or two. An area of clearing to the west is
forecasted to move over the region which may lift CIGs into VFR
for a few hours ahead of a cold front approaching from central KS.
CIGs are expected to lower ahead of the frontal passage; however,
dry air behind the front is expected to keep coverage relatively
scattered.

Winds are expected to be gusty through the period with gusts
around 30-35 knots anticipated. Winds start southerly before
transitioning through westerly to northerly behind the front.
Winds are expected to dissipate near sunrise tomorrow.

&&

.Fire Weather...
Issued at 355 AM CST SAT MAR 5 2022

South winds will continue to increase across western Missouri and
eastern Kansas this morning, remaining elevated through the day.
Anticipate wind gusts 30 to 40 mph through the day. Anticipate
fire weather concerns to be greatest west of the MO/KS border into
central Kansas. This is where minimum RH values will drop for a
short window, into the mid teens ahead of the approaching surface
front. East of the MO/KS border, more southerly warm air advection
will transport higher dew points into the area, keeping minimum RH
values in the 40s and 50s. Additionally, the wind shift from south
and southwest to the west will be pronounced when the frontal
boundary moves through the region beginning around 4 to 5 PM.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...Pesel
Discussion...Kurtz
Aviation...Pesel
Fire Weather...Kurtz
Hazardous weather outlook, Mar 5, 3:32 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
332 AM CST Sat Mar 5 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
332 AM CST Sat Mar 5 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Elevated fire weather concerns expected today as afternoon highs
 warm back into the 60s and 70s with gusting winds up to 35 to 40
 MPH.

 Strong to severe storms are possible Saturday evening with damaging
 winds and hail up to the size of a quarter the main threats. A
 isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Rain is expected to change over to snow Sunday night into Monday...
 minor snow accumulations are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
March 5, 2:45 PM CST to 2:46 PM CST
Where
Atchison County, 0.69 mi N of Westboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.540, -95.320

Hail, Nodaway

When
March 5, 3:30 PM CST
Where
Nodaway County, 2.14 mi NNE of Maryville Rankin Arp
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -94.820

Hail, Gentry

When
March 5, 4:16 PM CST
Where
Gentry County, Darlington
Measured
0.88 in hail
Reported by
Public
Coordinates
40.200, -94.400

Hail, Gentry

When
March 5, 4:30 PM CST
Where
Gentry County, 0.87 mi NE of Albany
Measured
0.88 in hail
Reported by
Public
Coordinates
40.260, -94.320

Hail, Harrison

When
March 5, 4:57 PM CST to 4:59 PM CST
Where
Harrison County, 2.95 mi SE of Akron
Measured
1.5 in hail
Reported by
Public
Coordinates
40.490, -93.780

This report came in via social media.

Hail, Daviess

When
March 5, 5:14 PM CST to 5:15 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.910, -93.960

Hail, Clinton

When
March 5, 5:22 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.740, -94.240

Hail, Clinton

When
March 5, 5:26 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.740, -94.240

Hail, Caldwell

When
March 5, 5:29 PM CST
Where
Caldwell County, 0.69 mi N of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -94.000

Hail, Clay

When
March 5, 5:45 PM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
0.88 in hail
Reported by
Public
Coordinates
39.370, -94.360

This report came in via social media.

Hail, Livingston

When
March 5, 5:55 PM CST to 5:56 PM CST
Where
Livingston County, 0.53 mi E of Chillicothe
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -93.540

This report came in via social media.

Hail, Clay

When
March 5, 5:56 PM CST
Where
Clay County, Excelsior Spgs
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -94.230

Hail, Caldwell

When
March 5, 6:08 PM CST
Where
Caldwell County, 1.48 mi NNW of Kingston
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -94.040

Hail, Jackson

When
March 5, 6:08 PM CST
Where
Jackson County, 0.54 mi E of South Lee
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -94.360

This report came in via social media.

Hail, Jackson

When
March 5, 6:09 PM CST to 6:10 PM CST
Where
Jackson County, 1.08 mi E of South Lee
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.900, -94.350

Hail, Jackson

When
March 5, 6:10 PM CST
Where
Jackson County, 4.18 mi N of Cockrell
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -94.260

Hail, Cass

When
March 5, 6:21 PM CST
Where
Cass County, 1.28 mi ENE of Pleasant Hill
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.790, -94.250

Hail, Grundy

When
March 5, 6:22 PM CST to 6:23 PM CST
Where
Grundy County, 0.53 mi E of Trenton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.610

Hail, Ray

When
March 5, 6:33 PM CST
Where
Ray County, 1.07 mi E of Hardin
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -93.830

Thunderstorm Wind, Putnam

When
March 5, 6:33 PM CST to 6:36 PM CST
Where
Putnam County, 1.48 mi NNW of Unionville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -93.010

Emergency management reported powerlines down, along with other debris along Highway 5 near Lake Thunderhead.

Hail, Bates

When
March 5, 6:40 PM CST
Where
Bates County, Adrian
Measured
0.75 in hail
Reported by
Public
Coordinates
38.400, -94.350

Hail, Sullivan

When
March 5, 6:50 PM CST to 6:52 PM CST
Where
Sullivan County, 0.69 mi N of Milan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.210, -93.120

Hail, Bates

When
March 5, 6:51 PM CST
Where
Bates County, 1.29 mi WSW of Butler Mem Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -94.350

This report came in via social media.

Hail, Adair

When
March 5, 7:07 PM CST
Where
Adair County, 2.61 mi NW of Pure Air
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -92.810

Thunderstorm Wind, Pettis

When
March 5, 7:34 PM CST to 7:37 PM CST
Where
Pettis County, Green Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.620, -93.400

Several tree branches were down, along with damage to a shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011949, 1011950, 1011951, 1011952, 1011953, 1011954, 1011955, 1011956, 1011957, 1011958, 1011959, 1011960, 1011961, 1011962, 1011963, 1011964, 1011965, 1011966, 1011967, 1011972, 1011968, 1011969, 1011970, 1011971, 1011973.